MAUDE Adverse Event Report: TORNIER INC PERFORM REVERSED CENTRAL SCREWDRILL 6.5MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

TORNIER INC PERFORM REVERSED CENTRAL SCREWDRILL 6.5MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number MWJ111
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/24/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis results are not available at the time of this report.Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported during inbound inspection following a primary surgery that a 6.5mm central screw drill tip was broken.There was no reported presence of hard bone or debris.The screw drill had been in service for over five years.The device was inspected prior to being sent to the customer.A tracking number was provided for its return to the manufacturer.
 
Additional Manufacturer Narrative
Correction to d4 (gtin), g1 (reporting contact), and h3 (device evaluated by mfg).The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: a visual inspection revealed clear signs of breakage at the tip of the device, particularly around the fins of the drill.Additionally, multiple scratches and discoloration on the body suggest prolonged and heavy use.The transverse breakage pattern indicates that non-axial force was applied during use, exceeding the material's yield strength, which ultimately caused the breakage.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a wear and user related issue.The event was caused by heavy usage over prolong duration in service and application of non-axial forces leads to breakage.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
PERFORM REVERSED CENTRAL SCREWDRILL 6.5MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
TORNIER INC
10801 nesbitt avenue s
bloomington MN 55437
Manufacturer (Section G)
TORNIER INC
10801 nesbitt avenue s
bloomington MN 55437
Manufacturer Contact
cécile lefeuvre
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key21412889
Report Number0001649390-2025-00097
Device Sequence Number21196185
Product Code HWE
UDI-Device Identifier00846832062348
UDI-Public(01)00846832062348(11)180716(10)BA0118004
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue NumberMWJ111
Device Lot NumberBA0118004
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/24/2025
Supplement Date Received by Manufacturer03/27/2025
Initial Report FDA Received Date02/19/2025
Supplement Report FDA Received Date04/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/16/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown